Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
My understanding of your question is that you have had migraines for a long period of time but that you feel your antidepressant medications have made them worse.
Most of the most effective antidepressants also unfortunately carry the risk of sexual dysfunction as a side effect. These medications may help prevent migraines in some patients but not all, and at higher doses have been reported to increase the frequency and severity of migraines. Wellbutrin is probably the least likely to cause sexual side effects, but I see that this was not effective for you.
Venlafaxine (brand name Effexor) is an effective antidepressant that may prevent migraines. The "older generation" antidepressants such as amitriptyline and nortriptyline (known as tricyclic antidepressants) actually are more proven as migraine prevention medications, but generally cause more sedation and other side effects such as weight gain, dry mouth and dizziness than the newer antidepressants.
While it is ideal to be able to treat both depression and migraines with one medication, sometimes this is not possible and you need to take the best medication for your depression and the best medication for your migraines. Other medications which may be helpful as migraine prevention drugs that are NOT antidepressants include topiramate, verapamil, valproic acid and gabapentin. Propranolol may be used but I would not recommend this for someone with depression since it can worsen your mood.
In general, maintaining regular sleep habits, exercising, and trying to identify and avoid any triggers (such as stress, certain foods/beverage) are all helpful at decreasing the frequency of migraines. I usually recommend keeping a headache diary to describe what time it was, what you were doing, what you had recently consumed, etc. to try to identify any triggers for your migraines. Certain supplements also may help prevent migraines if taken faithfully for 3 months or more--these include magnesium, riboflavin and feverfew. These can all be obtained over the counter but you should not exceed the recommended doses for these supplements.
I hope this has been helpful.
do you think that since I had success with Migraines and depression that I should go back to taking the Zoloft. I have bee taking the Lexapro for about 2 weeks now and have started having daily migraines or should I wait a little longer before requesting to switch back to the Zoloft again.
I would recommend giving the Lexapro a little more time, perhaps 4-6 weeks. If you are tolerating it well but have not noticed much benefit for your mood and migraines at that point, you may discuss increasing the dose further with your doctor before giving up on the medication. If you can find that "perfect drug" that will treat your migraines, depression and not cause significant sexual problems, that would be wonderful.
I think that knowing you can use Zoloft as a "fallback" if needed is reassurring, and if you find that your desire to have your depression/migraines under good control outweighs your concern over the sexual side effects, then certainly this could be used again.
However, I understand that having a healthy sex life is important for most people. If you find that Lexapro (or another antidepressant) does well for your depression but not your migraines and does not cause sexual problems, it might be time to consider adding a second medication such as topiramate or verapamil for your migraine prevention.
Best wishes to you.